Oklahoma, 2021

Wildfire in Oklahoma, September 20, 2021

September 20, 2021 · NWS TSA · 1 event in 1 county or zone

Unseasonably hot temperatures, low relative humidity, and wind gusts to near 25 mph combined with dry grasses to create very high fire spread potential on the 20th. A wildfire that developed in Pittsburg County burned nearly 200 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably hot temperatures, low relative humidity, and wind gusts to near 25 mph combined with dry grasses to create very high fire spread potential on the 20th. A wildfire that developed in Pittsburg County burned nearly 200 acres. It destroyed four outbuildings, and a trailer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 20, 9:40 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 20, 9:40 AM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1040 AM CDT Mon Sep 20 2021

...UPDATE...

.DISCUSSION...
Today will be the hottest of the last several days as southerly
winds pick up ahead of an approaching cold front set to move
through the region this evening and tonight. Highs will reach into
the upper 90s across northeast Oklahoma before frontal passage
late this afternoon and evening. Elsewhere... highs will mainly be
in the lower to mid 90s. The gusty winds and warm temperatures
along with a prolonged period without much meaningful
precipitation will also lead to fire weather concerns this
afternoon, especially across northeast Oklahoma where it has been
particularly dry of late. Take precautions to not create sparks
and dispose of cigarettes properly to avoid fire starts.

A nice Fall cold front is still on track to move through the area
brings some cooler air to the region for the next several days.
The front is currently situated from the Texas Panhandle up
through northwest Oklahoma and into central Kansas. Scattered
showers and storms are still expected just ahead of the front late
this afternoon and evening though trends have been to keep much
of this activity north of the forecast area into Kansas and
Missouri. Any storms that do form ahead of the front this
afternoon will have potential to be strong to severe, with a
damaging wind threat being the main concern. For the update,
raised high temperatures a couple of degrees across the area,
otherwise, current forecast is trending well for this afternoon.

Bowlan

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   99  63  76  52 /  10  70  20   0
FSM   96  69  77  55 /   0  50  60  10
MLC   96  64  73  52 /   0  40  40   0
BVO   98  60  76  48 /  20  60  20   0
FYV   91  60  71  48 /   0  70  60   0
BYV   91  61  71  51 /   0  70  60  10
MKO   94  62  72  50 /  10  60  40   0
MIO   94  59  72  49 /  10  70  30   0
F10   98  62  75  50 /  10  50  30   0
HHW   94  69  76  54 /   0  20  40   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...04
Hazardous weather outlook, Sep 20, 3:42 AM CST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
442 AM CDT Mon Sep 20 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
442 AM CDT Mon Sep 20 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
    AREA...Northeast Oklahoma and northwest Arkansas.
    ONSET...Late afternoon through this evening.

HEAVY RAIN.
	RISK...Limited.
	AREA...Far Northeast Oklahoma and northwest Arkansas.
    ONSET...Mainly this evening into the overnight hours.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...Eastern Oklahoma and west-central Arkansas.
	ONSET...This afternoon.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Early afternoon.

FIRE WEATHER DANGER.
	RISK...Elevated.
	AREA...Northeast Oklahoma.
    ONSET...This afternoon.

DISCUSSION...
Hot, dry and windy conditions will develop this afternoon across northeast
Oklahoma with an elevated fire danger threat. Gusty winds will increase
at 25 to 30 mph with afternoon minimum relative humidity values falling
to around 30 percent. Grassy areas that have recently experienced drought
conditions will likely see the greatest fire weather concerns.

A cold front will move into northeast Oklahoma by late afternoon with
a few strong to marginally severe storms possible through the evening
hours as storms spread into northwest Arkansas. Locally damaging winds
will be possible in the stronger storms and to a lesser extent marginally
severe hail.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Thunderstorm Potential...High Wind Potential.
WEDNESDAY THROUGH SUNDAY...No Hazards.

EXTENDED DISCUSSION...
Rain with a few embedded thunderstorms are forecast to spread across
the remainder of northwest Arkansas and portions of southeast Oklahoma
Tuesday morning. Precipitation will begin to shift south of the
region by mid to late afternoon.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Pittsburg

When
September 20, 11:00 AM CST to 10:00 PM CST
Where
Pittsburg forecast zone
Property damage
$100,000
Reported by
Park/Forest Service
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984941.